Fixed drug eruptions (FDEs) appear 3 to 14 days after 1st exposure. The lesions can appear anywhere, including mucous membranes, but are most common on the face, lips, hands, feet, and genitalia. Single or multiple annular, edematous, well-demarcated plaques are typical. A central vesicle, bulla, or erosion may occur. After stopping the offending medication, the lesion(s) fade over several days to weeks. Residual hyperpigmentation is common. Within 24 hours of reexposure to the culprit medication, the exact rash reappears. The most common offending medications are sulfonamides, NSAIDs, barbiturates, tetracyclines, and carbamazepine.
Management and Disposition
Identify all potential medications (prescription, herbal, and over-the-counter) and stop the offending drug. Symptomatic treatment with antihistamines and analgesics is sufficient. Refer to dermatology for further evaluation.
Fixed Drug Eruption. This red to violaceous, pruritic, sharply demarcated patch is a cutaneous reaction to a drug. Repeated exposure will cause a similar reaction in the same location. (Photo contributor: Department of Dermatology, Wilford Hall USAF Medical Center and Brooke Army Medical Center, San Antonio, TX.)
Fixed Drug Eruption. Recurring reaction to acetaminophen. (Photo contributor: J. Matthew Hardin, MD.)
Fixed Drug Eruption. Recurring reaction to sulfamethoxazole and trimethoprim. (Photo contributor: Edmond A. Hooker, MD, DrPH.)
Without a thorough history including medication use, FDEs are difficult to identify.
Pseudoephedrine, a common over-the-counter medication, is a frequent cause of FDEs.
Prolonged hyperpigmentation follows the acute lesions and can be further treated by dermatology.